Try it
Microbiology · Immunology: anti-TNF therapy and tuberculosis
Sample itemA 45-year-old man with rheumatoid arthritis, who had a strongly positive tuberculin test years ago, starts infliximab. Four months later he has fever, weight loss and an upper lobe cavity. Which immunological effect of the drug best explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Loss of TNF-alpha dependent granuloma maintenance, releasing latent bacilli
TNF-alpha is needed to form and maintain the granuloma that walls off latent Mycobacterium tuberculosis. Anti-TNF drugs such as infliximab can break this containment, so latent infection should be screened for and treated before starting them.
Option by option
A. Loss of TNF-alpha dependent granuloma maintenance, releasing latent bacilli (correct)
Correct. Without TNF-alpha the granuloma disintegrates and latent tuberculosis reactivates.
B. Inhibition of complement-mediated opsonisation of bacilli
Opsonisation by complement is not the mechanism affected by TNF blockade.
C. Blockade of IL-4 driven antibody class switching
IL-4 and class switching are not the pathway restraining mycobacteria.
D. Depletion of CD8 T cells that kill infected macrophages
Infliximab does not deplete CD8 cells as its main effect.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Microbiology questions
- BacteriologyA patient has profuse painless watery 'rice-water' stools and rapid dehydration. The cau…
- Culture mediaThayer–Martin medium is used selectively to isolate which organism?
- Immunology and serologyWhich of the following is a non-treponemal test for syphilis?
- BacteriologyAlbert's stain is used to demonstrate which of the following?